FDA Drug Safety Podcast: Serious skin reactions after combination treatment with the Hepatitis C drugs Incivek (telaprevir), peginterferon alfa, and ribavirin
Narrator: Welcome to the FDA Drug Safety Podcast from the Division of Drug Information.
Today’s Topic: Serious skin reactions after combination treatment with the Hepatitis C drugs Incivek, active ingredient telaprevir, peginterferon alfa, and ribavirin
US Public Health Service CDR Ray Ford from the division will provide you with additional information about this communication.
CDR Ford: On December 19, 2012, the FDA issued a Drug Safety Communication informing the public that the Agency has received reports of serious skin reactions, some fatal, in patients taking the hepatitis C drug Incivek in combination with the drugs peginterferon alfa and ribavirin, known as Incivek combination treatment. Significantly, some patients died when they continued to receive Incivek combination treatment after developing a worsening, or progressive rash and systemic symptoms. As a result, FDA has added a boxed warning to the Incivek drug label stating that Incivek combination treatment must be immediately stopped in patients experiencing a rash with systemic symptoms or a progressive severe rash. Consideration should also be given to stopping any other medications that may be associated with serious skin reactions. Typical systemic symptoms and signs may include fever, nausea, diarrhea, mouth sores or ulcers, facial swelling (or edema), red or inflamed eyes, or swelling or inflammation of the liver (or hepatitis). All patients with serious skin reactions should also receive urgent medical care.
FDA received reports from Japan of two cases, one fatal, of a serious skin reaction called toxic epidermal necrolysis (or TEN) in patients who were taking Incivek with peginterferon alfa and ribavirin. In the fatal case, the patient continued the Incivek combination regimen for a period of time after symptoms developed.
The Incivek drug label already contains information on the risk of serious skin reactions. Serious skin reactions, including drug rash with eosinophilia and systemic symptoms (or DRESS) and Stevens-Johnson Syndrome (SJS) have been previously reported in patients taking Incivek combination treatment. These serious skin reactions required hospitalization, and in some cases, death was reported. The signs and symptoms of DRESS may include rash, fever, facial swelling, and evidence of internal organ involvement (e.g., hepatitis). Patients may or may not have eosinophilia. The signs and symptoms of SJS may include fever, lesions, and ulcerations on the eyes or lips.
These types of serious skin reactions (TEN, DRESS, and SJS) may be considered different varieties along a spectrum of serious skin reactions and can be difficult to tell apart from each other. When any of these serious skin reactions occur, it is necessary for healthcare professionals to immediately stop all three components of Incivek combination treatment and the patient should receive urgent medical care. Consideration should also be given to stopping any other medications that may be associated with serious skin reactions.
Incivek’s manufacturer, Vertex Pharmaceuticals Incorporated, agreed at the time of marketing approval to investigate, through genetic analysis, the factors associated with serious skin reactions following Incivek combination treatment. The purpose of the investigation is to determine whether such serious skin reactions may be linked to the genetic makeup of the patient. FDA will continue to communicate to health professionals and the public any relevant information that becomes available about the risk of serious skin reactions associated with Incivek use.
At this time FDA recommends that Healthcare Professionals be aware of the following:
- Make sure your patients know that rash may occur with Incivek combination treatment, and explain the signs and symptoms of severe skin reaction and when to seek care.
- If serious skin reactions occur, all three components of Incivek combination treatment, including peginterferon alfa and ribavirin, must be immediately discontinued, and the patient should receive urgent medical care. Consideration should also be given to stopping any other medications that may be associated with serious skin reactions.
- The FDA is requiring the addition of a statement to the Warnings and Precautions section of Incivek’s label (PDF - 495KB) that the incidence of anemia is higher, and the median time to onset of anemia is shorter, among patients on Incivek combination treatment compared to those who received peginterferon alfa and ribavirin alone. The shortest reported time to a clinical intervention (such as blood transfusion, ribavirin dose reduction, or initiation of an erythropoiesis-stimulating agent) is 10 days.
- Adverse events involving Incivek, peginterferon alfa, ribavirin and/or any other drugs also suspected to contribute to serious skin reaction should be reported to the FDA MedWatch program at www.fda.gov/medwatch.
Narrator: Thank you for listening. The FDA is committed to keeping healthcare professionals informed of the latest safety information. A link to this communication, including the complete Data Summary, can be found at www.fda.gov/DrugSafetyCommunications. If you have drug questions, you can reach us at firstname.lastname@example.org.
And follow us on Twitter @FDA_Drug_Info for up to the minute important drug information. Know the moment it happens.
- FDA Drug Safety Podcast: Serious skin reactions after combination treatment with the Hepatitis C drugs Incivek (telaprevir), peginterferon alfa, and ribavirin - mp3 (MP3 - 5.3MB)
FDA Drug Safety Communication: Serious skin reactions after combination treatment with the Hepatitis C drugs Incivek (telaprevir), peginterferon alfa, and ribavirin